Nebraska, 2025

High Wind in Nebraska, February 23 to 25, 2025

February 23 to 25, 2025 · NWS CYS · 6 events in 6 counties and zones

This was a long duration, CWA-wide high wind event including nearly every zone in the NWS Cheyenne CWA. Sustained winds between 40 and 60mph were seen, along with gusts over 80mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

This was a long duration, CWA-wide high wind event including nearly every zone in the NWS Cheyenne CWA. Sustained winds between 40 and 60mph were seen, along with gusts over 80mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 10:18 AM MST, 42 minutes earlier. Its key messages:

  • A long duration wind event is expected through at least through Tuesday in the wind prone areas. Winds may spill into adjacent zones Sunday PM through Tuesday PM.
  • Steady warming trend through mid next week with highs returning to the 50s and even 60s.
Area forecast discussion, Feb 23, 10:18 AM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1018 AM MST Sun Feb 23 2025

.KEY MESSAGES...

- A long duration wind event is expected through at least
  through Tuesday in the wind prone areas. Winds may spill into
  adjacent zones Sunday PM through Tuesday PM.

- Steady warming trend through mid next week with highs
  returning to the 50s and even 60s.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 348 AM MST Sun Feb 23 2025

Clear skies overhead tonight as winds continue to crank up across
the wind prone regions and adjacent areas. Arlington, the I-80
Summit, and the Foothills have been hitting high wind criteria
fairly consistently for the last few hours, with Bordeaux slowly
coming up as well. Temperatures are quite warm tonight, with 10Z
temperatures in the low- to mid-30s area wide with a couple
locations in the upper-20s. Strong winds are not expected to
decrease anytime soon and will only continue to increase throughout
the day today.

Strong winds continue to be the main concern in the short term
period, with multiple locations already hitting high wind criteria
overnight tonight. The upper-level ridge punching into southern
Canada is visible on GOES-East IR satellite tonight. This ridge
will continue to push across southern Canada with the base of the
ridge remaining stationary near the Four Corners Region due to a
lack of any 500mb anticyclonic vorticity advection. Northwesterly
flow aloft is forecast to remain overhead throughout the next
several days, further favoring multiple systems to push through the
region for the end of the weekend into the early work week. A couple
modest strength 500mb vorticity lobes will traverse overhead today,
but with fairly weak moisture due to downsloping winds,
precipitation chances are not expected anywhere outside of the
mountains later today into the evening hours. The 700mb system
producing these strong winds on Sunday will slowly push over
southern Canada, just ahead of the incoming upper-level ridge.
However, the system will be fairly strong, despite only showing up
in models as an open shortwave. A 65 to 70kt 700mb jet is forecast
to develop over central Montana due to the strengthening height
gradients at 700mb. As a result to the strengthening gradients from
this fairly strong system, the 700mb jet over the CWA will increase
to around 65 to 70kts by Sunday evening, leading to the first period
of 75 to 80mph gusts likely in the wind prone regions and 65 to
70mph gusts in adjacent areas. In combination with the strong 700mb
jet overhead during this time, surface pressure gradients will be at
their maximum for Sunday, due to a surface trough pushing across
northeastern portions of the CWA. 850mb Craig to Casper gradients
will increase into the low- to mid-80s with 700mb gradients not far
behind in the mid-50s. In-house random forest guidance increases to
around a 85 to 90% probability for high winds at both Arlington,
Bordeaux, and Northern Carbon County with areas like the I-80 Summit
closer to 65 to 70% probability for high winds. The GFS indicates
surface winds approaching 35kts or more along the Laramie Range,
including near the I-80 Summit. The FV3 model additionally shows
surface winds around 35kts along the I-80 Summit and the Laramie
Range, with similar values near Arlington, Bordeaux, northern Carbon
County, and portions of the South Laramie Range Foothills. Very
strong downward omega values will be present across the Laramie
Range and the Snowy Range, leading to the "perfect storm" for very
strong winds across much of southeast Wyoming. Did decide to expand
the high wind watches to include Niobrara County and the western
column of counties in western Nebraska. With winds as strong as
models are expected, surface gusts exceeding 55 to 60 mph should
fairly easily spread eastward out of the wind prone into adjacent
areas. Additional, with a 50kt 800mb jet across portions of the
Panhandle, very strong surface winds are further favored. However,
due to some uncertainty on whether these winds will mix all the way
down to the surface kept these counties in a watch rather than
upgrading straight to a warning. Will let day crew take another look
at these locations to determine whether or not short-fuse upgrade
will be needed later today.

After a period of strongest winds Sunday night into Monday morning,
a secondary system will push across Montana and South Dakota
prompting strong winds to continue throughout the day Monday.
Strongest wind chances look to be Monday morning as a 60 to 65kt
700mb jet remains over the CWA. An 80kt 700mb jet will be associated
with the second system, due to the strong height gradients
associated with it. As a result, height gradients across the CWA
will only continue to increase as this system moves off to the
northeast of the CWA early Monday morning into the late morning
hours. A brief lull looks possible Monday afternoon towards the
Monday evening/Tuesday morning hours, but will quickly increase
again Tuesday morning throughout the day Tuesday, with the final
surge of winds looking to finally subside late Tuesday night into
the early morning hours Wednesday. Once again, Craig to Casper
gradients will be well into the 60s and 70s throughout the day
Monday into early Tuesday morning, with strong downward omega values
across the Laramie and Snowy Ranges. Maximum downward omega values
develop along the Laramie Range in the early morning hours Tuesday
and continue into the afternoon hours, providing the second major
threat throughout this entire wind event. See long term discussion
for more about Tuesday afternoon into the evening hours.

Thankfully, with strong downsloping winds, temperatures will be
quite nice over the next few days with highs in the 50s and 60s east
of the Laramie Range and 40s west of the Laramie Range. A fairly
diffuse cold front will push through the region Monday afternoon
into the evening hours, but will likely only drop temperatures on
Tuesday a couple degrees. However, with the additional forcing from
the front, could see some mountain snow chances Monday morning
through Monday evening. Sub-advisory amounts of snow are currently
expected for both the Sierra Madre and Snowy Ranges, but the Sierra
Madres will approach that 6 inch march over the day.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 348 AM MST Sun Feb 23 2025

Slightly negative tilted shortwave is expected to quickly pass
through Wyoming and Nebraska panhandle during the course of the day
Tuesday. At the base of this shortwave, the models/ensembles are
showing a significant low level jet (800-750mb) 50 to 60kts slicing
through southeast Wyoming and parts of the Nebraska panhandle on
Tuesday afternoon. There is also quite a bit of mountain wave
activity with this shortwave which will allow for impressive wave
breaks especially on the lee side of Laramie Range. This combined
with good subsidence and mixing will yield to fairly strong winds on
the east side of the Laramie Range late Tuesday morning into the
afternoon. In fact, we would not be surprised to see some gusts up
to 70 mph, especially in Bordeaux and points east where this axis of
high winds will be in place. Further south and north, it will be
still be quite windy with some gusts of 50 to 60 mph. Latest model
trends have been fairly consistent with this corridor of high winds,
but we will need to watch how this shortwave evolves over the next
day or so.

West of the Laramie Range, wind speeds may be a bit less but still
windy during the course of Tuesday morning. Places like Rawlins, Elk
Mountain and Rawlins will most likely experience the low level jet
and subsidence during the course of the morning, but this jet should
begin to depart the area by mid afternoon. Either way, it looks like
a windy day across most of the forecast area.

The frontal boundary associated with this wave is expected to enter
the northern portions of the forecast area on Tuesday afternoon,
which is expected to shift the wind direction more towards the
northwest. Although, it may still continue to be windy, due to
plenty of subsidence developing behind the front. This may favor an
extended period of high winds into the early evening as this front
passes through areas east of the Laramie Range. Therefore, the high
wind watches/warnings continue through that that time frame. The
good news is these winds should begin to taper off late Tuesday
night as surface high pressure builds over the area with
temperatures tumbling into the 20s.

The upper level ridge is expected to begin building over the area
through the remainder of the week. After a cooler day on Wednesday
(30s and 40s), temperatures will once again rebound to the 40s and
50s for the remainder of the week due to strong downslope flow as
the upper level ridge slides south of Wyoming.
Dry conditions will also be the rule through the remainder of the
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1018 AM MST Sun Feb 23 2025

VFR conditions prevail through this TAF period. The area of high
pressure of northwest Colorado remains strong throughout the day
as the 700mb jet (45-60kts) continues to reside overhead. This
will keep the stronger wind gusts persisting throughout the day
and evening for the Southeast Wyoming terminals and KBFF.
Starting at 01z low level wind shear will start to develop with
40-50kts at all sites. Moisture and weak forcing creates some
snow chances for KRWL after 06z with the best chances between
10z through 14z. However, given the dry atmosphere not confident
enough to put light snow in the TAF.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST Tuesday for WYZ101-104>107-
     109-110-116-117.
     High Wind Watch through Tuesday evening for WYZ102.
     High Wind Warning until 11 PM MST Tuesday for WYZ108-118.
     High Wind Watch through Tuesday evening for WYZ115.
     High Wind Watch from Monday morning through Tuesday evening
     for WYZ119.
NE...High Wind Watch from 2 PM MST this afternoon through Tuesday
     evening for NEZ019-095-096.
     High Wind Watch from 5 PM MST this afternoon through Tuesday
     evening for NEZ020-054.

&&

SHORT TERM...AM
LONG TERM...REC
AVIATION...MM
Hazardous weather outlook, Feb 23, 3:21 AM MST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MST Sun Feb 23 2025

WYZ101-104>110-115>118-241030-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
321 AM MST Sun Feb 23 2025

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High wind warnings in effect for much of the area. Expect wind
gusts between 70 and 80mph in the wind prone locations and 60 to
70mph in the adjacent areas. Warm today, with highs in the 40s and
50s.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

High wind warnings continue through Tuesday evening at 11pm.
Expect cooler temperatures once winds come to an end.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019-020-054-095-096-WYZ102-119-241030-
Scotts Bluff County-Banner County-Kimball County-
Northern Sioux County-Southern Sioux County-Niobrara County-
East Laramie County-
321 AM MST Sun Feb 23 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High wind watches are in effect for this region. This is a long
duration high wind event with gusts between 50 and 55mph possible
through Tuesday evening. Could see gusts above 60mph. Warmer
temperatures expected today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

High wind watches remain in effect until 11pm Tuesday evening.
Cooler temperatures expected once the winds decrease.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-021-055-WYZ103-111>114-241030-
Dawes County-Box Butte County-Morrill County-Cheyenne County-
North Laramie Range-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
321 AM MST Sun Feb 23 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very breezy conditions likely today with warmer than average
temperatures.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very breezy conditions continue through Tuesday night. Cooler
temperatures expected Tuesday onwards.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 23, 6:46 AM MST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
646 AM MST Sun Feb 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
02/23/2025  M60 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

&&
Local storm report, Feb 23, 6:48 AM MST, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
648 AM MST Sun Feb 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     Non-Tstm Wnd Gst 11 WSW Warren Af Base   41.08N 105.04W
02/23/2025  M58 MPH          Laramie            WY   Mesonet

            Mesonet station UP226 10.5 NW Natural Fort
            (UPR).

&&
Local storm report, Feb 23, 6:50 AM MST, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
650 AM MST Sun Feb 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
02/23/2025  M60 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&
Local storm report, Feb 23, 6:51 AM MST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
651 AM MST Sun Feb 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
02/23/2025  M62 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&
Local storm report, Feb 23, 9:00 AM MST, 2 hours before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
900 AM MST Sun Feb 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     Non-Tstm Wnd Gst 7 NW Elk Mountain       41.75N 106.51W
02/23/2025  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY18 Halleck Ridge (WYDOT).

0840 AM     Non-Tstm Wnd Gst 1 NNW Arlington         41.60N 106.21W
02/23/2025  M60 MPH          Carbon             WY   Mesonet

            Mesonet station KARL 0.6 NW Arlington
            (WYDOT).

0840 AM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
02/23/2025  M63 MPH          Carbon             WY   Mesonet

            Mesonet station WY23 1.6 E Arlington
            (WYDOT).

0846 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
02/23/2025  M64 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&
Local storm report, Feb 23, 10:06 AM MST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1006 AM MST Sun Feb 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     Non-Tstm Wnd Gst 7 ESE Arlington         41.55N 106.09W
02/23/2025  M65 MPH          Carbon             WY   Mesonet

            Mesonet station WY24 6.9 E Arlington
            (WYDOT).

0946 AM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
02/23/2025  M65 MPH          Carbon             WY   Mesonet

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

0934 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
02/23/2025  M67 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

0928 AM     Non-Tstm Wnd Gst 1 NNW Arlington         41.60N 106.21W
02/23/2025  M62 MPH          Carbon             WY   Mesonet

            Mesonet station KARL 0.6 NW Arlington
            (WYDOT).

0916 AM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
02/23/2025  M63 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Dawes

When
February 23, 11:00 AM MST to February 25, 11:00 PM MST
Where
Dawes forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Peak gust of 62 mph occurred at the Chadron ASOS (KCDR) 5 miles west of Chadron at 12:07 PM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone.

High Wind, Box Butte

When
February 23, 11:00 AM MST to February 25, 11:00 PM MST
Where
Box Butte forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Peak gust of 64 mph occurred at the Alliance ASOS (KAIA) 5 miles southeast of Alliance at 1:09 PM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone.

High Wind, Banner

When
February 23, 11:00 AM MST to February 25, 11:00 PM MST
Where
Banner forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Peak gust of 63 mph occurred at the Bravo (K1BW) site 9 miles northeast of Albin at 10:53 AM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone.

High Wind, Scotts Bluff

When
February 23, 2:00 PM MST to February 25, 11:00 PM MST
Where
Scotts Bluff forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Peak gust of 59 mph occurred at the Scottsbluff ASOS (KBFF) 3 miles east of Scottsbluff at 12:39 PM on February 25th. Multiple other gusts between 58 and 60 mph were reported in this zone.

High Wind, North Sioux

When
February 23, 2:00 PM MST to February 25, 11:00 PM MST
Where
North Sioux forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Peak gust of 64 mph occurred at the Montrose RAWS (MTRN1) 3 miles west of Montrose at 11:24 AM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone.

High Wind, Kimball

When
February 23, 5:00 PM MST to February 25, 11:00 PM MST
Where
Kimball forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Peak gust of 60 mph occurred at the DIX2 (UP261) UPR site 1 mile east of Dix at 2:59 PM on February 25th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230124, 1230125, 1230127, 1230126, 1230128, 1230129.